Texas, 2010

Damaging Wind in Texas, August 10, 2010

August 10, 2010 · NWS AMA · 1 event in 1 county or zone

A severe thunderstorm during the afternoon hours produced strong thunderstorm wind gusts across the south central Texas Panhandle. No damage or injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A severe thunderstorm during the afternoon hours produced strong thunderstorm wind gusts across the south central Texas Panhandle. No damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 10, 2:14 PM CST, 0 minutes earlier.

Area forecast discussion, Aug 10, 2:14 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
314 PM CDT TUE AUG 10 2010

.DISCUSSION...
ISOLATED STORMS HAVE INITIATED IN THE CENTRAL AND NORTHERN AREAS OF
THE CWA. THE MAIN FOCUS SHOULD BE IN THE OKLAHOMA AND NORTHERN TEXAS
PANHANDLE ALONG A BOUNDARY STRETCHING FROM AROUND DALHART TO GUYMON.
STORMS ARE EXPECTED TO CONTINUE TO FORM THROUGH THE EVENING HOURS.
THE FLOW IS RATHER WEAK AND THE MAIN IMPACT SHOULD BE HEAVY RAIN AND
BRIEF GUSTY WINDS.

BY TUESDAY...THE RIDGE WILL CONTINUE TO BUILDING BACK TO THE WEST
OVER THE PANHANDLES AND SHOULD INCREASE STABILITY. ANY STORMS THAT DO
FORM SHOULD BE ISOLATED DUE TO LACK OF A STRONG FOCUSING BOUNDARY. NO
CHANGES WERE MADE TO THE TEMPERATURES. THE WARMEST DAYS CONTINUE TO
BE WEDNESDAY AND THURSDAY. THE MODELS GENERALLY PAINT A DRY PICTURE
THROUGH MIDWEEK.

ATTENTION TURNS TO A COLD FRONT LATE THURSDAY WHICH IS PUSHED INTO
THE AREA BY A DISTURBANCE PASSING THROUGH IN THE CENTRAL PLAINS. THE
FRONT WILL GRADUALLY PUSH THROUGH THE PANHANDLES AND SWING WINDS
AROUND TO A MORE EASTERLY DIRECTION CREATING UPSLOPE FLOW. RAIN
CHANCES WILL INCREASE FRIDAY NIGHT AND WELL INTO THE WEEKEND AS THE
BOUNDARY LINGERS.

LOOKING OUT TO EARLY NEXT WEEK...THE POTENTIAL EXISTS FOR MORE RAIN
ACTIVITY AS SURFACE HIGH PRESSURE CENTERED TO THE NORTHEAST MAINTAINS
AN EASTERLY COMPONENT TO THE FLOW.

WYNNE

&&

.FIRE WEATHER...
FIRE WEATHER CONCERNS WILL REMAIN AT MINIMUM LEVELS THROUGH THE
FORECAST PERIOD. THE RELATIVE HUMIDITY READINGS COULD DROP TO NEAR 20
PERCENT ON WEDNESDAY AND THURSDAY AFTERNOON IN THE WESTERN
PANHANDLES...BUT WINDS SHOULD REMAIN LIGHT.

WYNNE

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                67  97  69  98  68 /  20   5  10   5  10
BEAVER OK                  69 103  69 104  71 /  30   5  10   5  20
BOISE CITY OK              65  98  65  98  66 /  40  10  20  10  20
BORGER TX                  72 102  73 103  73 /  20   5  10   5  10
BOYS RANCH TX              67 100  68 102  67 /  30   5  20   5  10
CANYON TX                  66  97  68  98  67 /  20   5  10   5  10
CLARENDON TX               69  98  71  99  71 /  20  10  10   5   5
DALHART TX                 62  99  64 100  64 /  40  10  20   5  20
GUYMON OK                  67 102  68 103  68 /  30   5  10   5  20
HEREFORD TX                65  96  66  97  66 /  20   5  10   5  10
LIPSCOMB TX                70 102  70 103  71 /  20   5  10   5  10
PAMPA TX                   68  98  70  99  70 /  20   5  10   5  10
SHAMROCK TX                70 100  71 101  71 /  20  10   5   5   5
WELLINGTON TX              71 101  72 102  73 /  20  10   5   5   5

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

06/21
Hazardous weather outlook, Aug 10, 3:46 AM CST, 10 hours 28 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
446 AM CDT TUE AUG 10 2010

OKZ001>003-TXZ001>020-102100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
446 AM CDT TUE AUG 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF THE
TEXAS AND OKLAHOMA PANHANDLES THIS AFTERNOON AND TONIGHT. SEVERE
STORMS ARE NOT EXPECTED AT THIS TIME. HOWEVER...SOME STORMS MAY
PRODUCE LOCALLY HEAVY RAINFALL WHICH MAY RESULT IN LOCALIZED
FLOODING OF FLOOD PRONE AREAS.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT CHANCE OF MAINLY NIGHTTIME THUNDERSTORMS ACROSS THE
WESTERN OKLAHOMA AND NORTHWEST TEXAS PANHANDLES WEDNESDAY AND
THURSDAY. THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS ALL OF TEXAS
AND OKLAHOMA PANHANDLES FRIDAY THROUGH SUNDAY. THERE IS THE POTENTIAL
FOR LOCALLY HEAVY RAINFALL RESULTING IN LOCALIZED FLOODING OF LOW
LYING AREAS. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

DRILLETTE

In the hours before

Special weather statement, Aug 10, 2:08 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
308 PM CDT TUE AUG 10 2010

TXZ011-012-016-017-102100-
OLDHAM TX-POTTER TX-RANDALL TX-DEAF SMITH TX-
308 PM CDT TUE AUG 10 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 400 PM CDT FOR DEAF SMITH...
RANDALL...POTTER AND OLDHAM COUNTIES.

AT 302 PM CDT...STRONG THUNDERSTORMS WERE LOCATED FROM VEGA TO JUST
NORTHWEST OF AMARILLO...MOVING EAST AT 15 MPH.  THE STORMS WILL
PRODUCE HAIL UP TO THE SIZE OF PENNIES AND WINDS TO 50 MPH.
Special weather statement, Aug 10, 2:13 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
313 PM CDT TUE AUG 10 2010

TXZ003-004-008-009-102115-
HANSFORD TX-OCHILTREE TX-ROBERTS TX-HUTCHINSON TX-
313 PM CDT TUE AUG 10 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 415 PM CDT FOR HUTCHINSON...
ROBERTS...OCHILTREE AND HANSFORD COUNTIES.

AT 311 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING STRONG THUNDERSTORMS FROM SPEARMAN TO STINNETT...MOVING
EAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE.

SP

The radar

The Amarillo radar (KAMA), 19 km away, was scanning. The volume nearest the first event began at 20:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Potter

When
August 10, 2:14 PM CST to 2:16 PM CST
Where
Potter County, 7 mi NW of Amarillo
Measured
55 kt (63 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.272, -101.908

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254907.